Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 86, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 26, 2009, 9:55 PM CDT for Aurora County, Brule County, Jerauld County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2009, 9:55 PM CDT (02:55 UTC)
- Expired
- Jun 26, 2009, 10:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Aurora County, SD, Brule County, SD, Jerauld County, SD
The radar
The Sioux Falls radar (KFSD), 169 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 9:58 PM CDT | TSTM WND GST 60 | 9 Sse Chamberlain, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 6:24 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 818 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1749 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 270255 SVRFSD SDC003-015-073-270330- /O.NEW.KFSD.SV.W.0086.090627T0255Z-090627T0330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 955 PM CDT FRI JUN 26 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHWESTERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1030 PM CDT * AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF KIMBALL TO 17 MILES SOUTH OF KIMBALL... AND WERE MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... KIMBALL AROUND 1000 PM CDT... WHITE LAKE AROUND 1015 PM CDT... STICKNEY...PLANKINTON AROUND 1025 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING FOR SOUTHEASTERN SOUTH DAKOTA. && LAT...LON 4396 9853 4351 9841 4350 9929 4393 9932 TIME...MOT...LOC 0255Z 270DEG 35KT 4391 9909 4352 9904 $$ MJF
1 follow-up statement
000 WWUS53 KFSD 270314 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1014 PM CDT FRI JUN 26 2009 SDC003-015-073-270330- /O.CON.KFSD.SV.W.0086.000000T0000Z-090627T0330Z/ JERAULD SD-AURORA SD-BRULE SD- 1014 PM CDT FRI JUN 26 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR BRULE...AURORA AND SOUTHWESTERN JERAULD COUNTIES... AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OF AROUND 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTH OF KIMBALL TO 17 MILES SOUTHWEST OF WHITE LAKE...MOVING EAST AT 40 MPH. THE STRONGEST OF THE WINDS WERE LIKELY OCCURING NEAR I 90 IN EXTREME WESTERN AURORA COUNTY. SEVERE THUNDERSTORMS WILL BE NEAR... WHITE LAKE AROUND 1020 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SATURDAY MORNING FOR SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. && LAT...LON 4350 9917 4393 9932 4396 9853 4351 9841 TIME...MOT...LOC 0313Z 270DEG 35KT 4390 9885 4351 9881 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:00 PM CDT, 6 hours 55 minutes earlier.
Area forecast discussion, Jun 26, 3:00 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT FRI JUN 26 2009 .DISCUSSION... A WARM AND HUMID EVENING IS IN STORE AS WE WAIT FOR CONVECTION TO DEVELOP ACROSS THE WESTERN HIGH PLAINS OF THE DAKOTAS. AS IT DOES IT WILL WORK SOUTHEAST...WITH MOST OF THE CWA LIKELY REMAINING DRY UNTIL AT LEAST 3Z. THE MODELS CONTINUE TO WANT TO DEVELOP PRECIPITATION THIS AFTERNOON BUT WITH NOT MUCH TO FOCUS AND A DECENT CAP IN PLACE DO NOT EXPECT ANYTHING MORE THAN THE ONGOING SPRINKLES AND LIGHT SHOWERS OVER THE SOUTH. THE LATEST SHEAR PROFILES SUGGEST A DECENT CHANCE FOR A CONVECTIVE WIND EVENT WITH THE BETTER CHANCES FOR HAIL AND ISOLATED TORNADOES WEST OF THE AREA AND BETTER CHANCE FOR A MORE ORGANIZED AREA OF HEAVY RAIN TO THE NORTH OF THE AREA WHERE THE LOW LEVEL JET REALLY CRANKS UP TONIGHT WITH THE BEST MASS CONVERGENCE. STILL EXPECT AN ORGANIZED AREA OF RAIN AND THUNDERSTORMS TO WORK INTO THE CWA...ESPECIALLY AFTER 6Z. COULD SEE ABOUT AN INCH OF RAIN FROM HURON TO BROOKINGS WITH DECREASING AMOUNTS TO THE SOUTH AND EAST. LOWS SHOULD MAINLY BE IN THE 60S. SATURDAY THROUGH MONDAY LOOKS DRY...BREEZY AND MILD AS NORTHWEST FLOW STRENGTHENS. THIS LOOKS TO DROP DEW POINT TEMPERATURES BACK INTO THE 50S...FROM THE CURRENT 70S...WITH HIGHS MORE IN THE UPPER 70S TO MID 80S. IN THE LATTER PERIODS(TUE/FRI)...EXTENDED MODELS ARE IN GENERAL AGREEMENT ON THE LARGE SCALE WITH A WEST TO NORTHWEST FLOW LIKELY TO DEVELOP AS LOW PRESSURE WRAPS UP ACROSS CENTRAL PARTS OF CANADA. AS FOR THE DETAILS...A LOT OF DIFFERENCES IN TIMING OF SMALLER SCALE WAVES ROTATING AROUND THIS LOW PRESSURE. FOR NOW WILL CONTINUE CHANCES FOR THUNDERSTORMS ON TUESDAY...THEN PRETTY MUCH SHUT DOWN CHANCES ON WEDNESDAY AND THURSDAY THEN RETURN THE CHANCES BY FRIDAY. BUT...BE PREPARED FOR CHANGES AS THIS IS A RELATIVELY LOW CONFIDENCE FORECAST. AS FOR TEMPERATURES...TUESDAY MAY PROVE TO THE THE WARMEST DAY OF THE PERIOD...BUT GENERALLY HIGHS 80S IN MOST SPOTS EACH DAY WITH UPPER 50S TO MID 60S LOWS. && .AVIATION... SCATTERED SHOWERS WITH CIGS AROUND 3-4K FEET VICINITY KSUX THROUGH LATE AFTERNOON OTHERWISE...VFR UNTIL LINE OF TSTMS...ASSOCIATED WITH A COLD FRONT...APPROACHES THE WESTERN PORTION OF THE FORECAST AREA MID TO LATE EVENING. FRONT AND TSTMS TO PUSH EAST ACROSS THE AREA OVERNIGHT INTO SATURDAY MORNING. LCL MVFR CIGS/VSBYS VICINITY OF THE STRONGER TSTMS WHERE HEAVY RAIN...HAIL AND WIND WILL OCCUR. BEHIND THE FRONT A BRISK NORTHWEST FLOW WILL DEVELOP AND CARRY A PERIOD OF MVFR CIGS ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST SATURDAY MORNING INTO EARLY AFTERNOON..BEFORE SCATTERING OUT DURING THE AFTERNOON. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Jun 26, 7:35 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 735 PM CDT FRI JUN 26 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 735 PM CDT FRI JUN 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL WILL MOVE THROUGH THE CENTRAL PORTIONS OF SOUTH DAKOTA IN THE EARLY AND MID EVENING HOURS...THEN BEGIN TO AFFECT AREAS FROM GREGORY COUNTY...NORTHEASTWARD TO BEADLE COUNTY SOUTH DAKOTA IN THE MID AND LATE EVENING. OF PRIMARY CONCERN DUE TO VERY STRONG WIND SHEAR...IS BOW ECHO DEVELOPMENT ON A SQUALL LINE IN AREAS FROM NEAR BRULE COUNTY...THEN TRAVEL EAST TO NORTHEASTWARD THROUGH BROOKINGS COUNTY SOUTH DAKOTA. IF THIS HAPPENS...IT WOULD OCCUR FROM NEAR 9 PM TO MIDNIGHT...WITH LOCALIZED STRAIGHT LINE WINDS OF AROUND 80 MPH. ELSEWHERE...THUNDERSTORM WIND SPEEDS OF 60 MPH ARE POSSIBLE IN SOUTHEAST SOUTH DAKOTA. THERE ARE ALSO INDICATIONS THAT AS THE OVERNIGHT HOURS PROGRESS...THAT MUCH OF THE SEVERE POTENTIAL MAY SHEAR OFF TO THE NORTHEAST. THEREFORE THE SEVERE WEATHER THREAT IS NOT AS LARGE IN EXTREME NORTHEAST NEBRASKA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA AS IT IS IN THE SOUTHEAST QUARTER OF SOUTH DAKOTA. CONCERNING HAIL...THE FREEZING LEVEL IS VERY HIGH...BUT STRONG ENOUGH UPDRAFTS EXIST TO PRODUCE ISOLATED QUARTER TO HALF DOLLAR SIZE HAIL. FLOODING... HEAVY RAINFALL IN THUNDERSTORMS IS POSSIBLE LATE THIS EVENING AND OVERNIGHT...PRIMARILY ALONG AND NORTH OF A GREGORY COUNTY SOUTH DAKOTA...TO NEAR SIOUX FALLS...TO MARSHALL MINNESOTA LINE. IN THOSE AREAS...THUNDERSTORMS COULD PRODUCE 1 TO 2 INCH AN HOUR RAINFALL RATES. THIS WOULD RESULT IN SOME FLASH FLOODING...ESPECIALLY WHERE HEAVY RAIN FELL EARLIER THIS WEEK IN SOUTHEAST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS MAY LINGER IN PORTIONS OF SOUTHWESTERN MINNESOTA AND NORTHWESTERN IOWA ON SATURDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BY MID AND LATE EVENING ALONG AND NORTH OF A GREGORY COUNTY SOUTH DAKOTA TO BROOKINGS SOUTH DAKOTA LINE. SPOTTER ACTIVATION IS POSSIBLE ELSEWHERE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 26, 9:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM TSTM WND GST 12 S GREGORY 43.06N 99.43W
06/26/2009 E60 MPH GREGORY SD PUBLIC
SHOOK HOUSE, BENT TREES
&&
KEWYThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 9:22 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 38 min |
| Jun 26, 9:59 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 46 min |
| Jun 26, 10:29 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Jerauld, Miner, Sanborn | 46 min |
| Jun 26, 11:04 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Kingsbury, Lake, McCook, Miner and 1 more | 26 min |
| Jun 26, 11:13 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Davison, Hanson, Hutchinson, McCook and 3 more | 47 min |
| Jun 26, 11:59 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Hutchinson, Lincoln, Turner, Union and 1 more | 31 min |
| Jun 27, 12:06 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Lincoln, McCook, Minnehaha, Moody, Turner | 24 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.